Digitalis toxicity

Annu Rev Med. 1985;36:357-67. doi: 10.1146/annurev.me.36.020185.002041.

Abstract

There is a narrow margin between therapeutic and toxic doses and serum levels of digitalis glycosides. Clinicians should therefore be knowledgeable and attentive to early signs and symptoms of toxicity in order to optimize the risk:benefit ratio when using this class of drugs. A number of pharmacokinetic interactions with specific implications for digitalis toxicity have recently been delineated. Serious cardiac rhythm disturbances should initially be treated with lidocaine or phenytoin. Digitalis toxicity resistant to conventional measures may now be treated with digoxin-specific Fab fragments.

Publication types

  • Review

MeSH terms

  • Adrenergic beta-Antagonists / therapeutic use
  • Arrhythmias, Cardiac / chemically induced
  • Biological Availability
  • Carotid Sinus / drug effects
  • Digitalis Glycosides / metabolism
  • Digitalis Glycosides / pharmacology
  • Digitalis Glycosides / poisoning*
  • Drug Interactions
  • Electric Countershock
  • Heart / drug effects
  • Heart Conduction System / drug effects
  • Humans
  • Kinetics
  • Lidocaine / therapeutic use
  • Parasympathetic Nervous System / drug effects
  • Phenytoin / therapeutic use
  • Potassium / therapeutic use
  • Procainamide / therapeutic use
  • Quinidine / therapeutic use
  • Sympathetic Nervous System / drug effects
  • Verapamil / therapeutic use

Substances

  • Adrenergic beta-Antagonists
  • Digitalis Glycosides
  • Phenytoin
  • Lidocaine
  • Verapamil
  • Quinidine
  • Procainamide
  • Potassium